As I sat down to write this newsletter, I felt that I did not have a favorite new article to use for an update. So rather than leave a blank newsletter this week, I thought I might re-issue one that I wrote for MSNBC several years ago. (There is nothing like quoting oneself!) It dealt with ways to cope with breakthrough bleeding while on birth control pills. Here it is (with just a few changes):
I often get calls from patients who have started taking birth control pills and have experienced bleeding at the wrong time. They wonder if this means they should change their particular pill or whether they should consider another mode of contraception.
Bleeding at the wrong time does not necessarily mean that a woman is a “pill failure”. Breakthrough bleeding is very common in the first few months after starting combined oral contraceptives. (“Combined” means the pill contain both an estrogen and a progestin… progestin- only pills are notorious for breakthrough bleeding and hence are less commonly prescribed.) The bleeding usually decreases within three months of pill use and should stop by the fourth month with correct and consistent use.
Before you decide if breakthrough bleeding is the pill’s fault or your own consider the following:
Are you taking the pill at the same time every day? Missing one pill or taking it late could affect the integrity of the uterine lining (built up by the daily, consistent levels of hormone achieved with on-time pill use). If the hormone level drops, even momentarily, “bits and pieces” of the lining can shed causing spotting or bleeding.
Are you taking any medications that could affect the absorption of the pill? These include antacids, antibiotics, some over-the-counter digestive medications and herbal remedies such as St John’s wort. Also, medications that induce a liver enzyme system called P450 can increase the metabolism of birth control pills. These include anticonvulsants, anti-tuberculosis and antifungal medication. Steroids in pill form (prednisone) or shots (even joint or epidural injections) can also have a hormone changing effect.
Do you smoke? If you take the pill and smoke, you increase your risk of heart attack and stroke, especially if you’re 35 or older. I’ve always said that the pill be should be available over the counter and smoking should be by prescription only. Smoking decreases the absorption and effectiveness of the hormones in the pill, possibly leading to more breakthrough bleeding. Smokers have a 30 percent increased risk of bleeding irregularities in their first cycle of pill use, and this rises to 86 percent by the sixth cycle. Smoking also has anti-estrogenic effects, and increases the metabolism and breakdown of estrogen in the liver. (This is important to know when we give hormones to menopausal women … but I digress in my anti-smoking tirade!)
Now let’s look at other potential pill issues that may require professional consultation… If you’re taking a very low-dose pill (20 micrograms of estrogen) and have consistent breakthrough bleeding switching to a higher (but still low-dose) pill containing 35 micrograms of estrogen might help prevent shedding of the uterine lining . Some progestins may be more potent than others and also help prevent “lining breakdown” and bleeding. This is where pill changes (and your physician or health care provider’s understanding of what is contained in the multiple pill formulations currently on the market) may help. There are monophasic pills (the same dose of progestin and estrogen in each active pill), biphasic pills (the amount of estrogen and progestin changes once during the cycle) and triphasic (the amount of estrogen and progestin changes three times) formulations of the pill. If you routinely experience breakthrough bleeding during a change of the estrogen-progestin ratio with a biphasic or triphasic pill, you may want to switch to a monophasic pill where the estrogen and progestin levels remain the same throughout the cycle. Or if you consistently have bleeding late in the cycle, a pill that increases the amount of progestin in that second half may correct this form of breakthrough.
Finally, if you’re trying an extended cycle pill (one without the placebo) so you go without a period and attendant side effects for three months or even longer, you’re more likely to have breakthrough bleeding. It may be worth going back on a monthly pill, or — if you want to keep trying to extend the time between periods — at the time of the breakthrough bleeding, simply stop the active pill for five days (you’ll have your “period”) and then start over again. The bleeding should cease and you can keep going on the active pills until this happens again.
After four months and/ or changing your pills, you still continue to have breakthrough bleeding, your doctor may want to run some tests. These should include a blood count (to make sure you’re not anemic from all of the bleeding), a thyroid blood test, and if the breakthrough bleeding is severe, a blood test for clotting abnormalities. I also suggest you get an ultrasound to check for internal polyps, fibroids or ovarian masses. And of course, your doctor should make sure your cervix shows no irritations, polyps or tumors.
Bottom Line: If you have breakthrough bleeding and you’ve just started the pill, make sure you’re taking the pill at the same time every day and that its absorption isn’t being affected by medications or smoking. If it’s not heavy, wait three to four months and the bleeding should subside. If not consult your physician.